When fever is more than infection: two cases of vancomycin-induced drug reaction with eosinophilia and systemic symptoms (DRESS).
Cox M., Paviour S., Gregory S., Chew R.
Drug reaction with eosinophilia and systemic symptoms (DRESS) is a rare, but serious systemic hypersensitivity reaction associated with a range of medications. We present two cases of vancomycin-induced DRESS, which occurred simultaneously in the orthopaedic ward in an outer metropolitan hospital. These cases demonstrate the complexity in the diagnosis and management of this inflammatory syndrome on the background of known infection as well as evidence for linezolid as an alternative to vancomycin. The first case was managed conservatively, but developed progressive renal and liver injury along with demonstrated cytomegalovirus reactivation and recurrent colitis, and was eventually palliated. The second was commenced on intravenous glucocorticoids and achieved remission, although had ongoing renal dysfunction at the time of discharge from outpatient follow-up.